Isoniazid Toxicity

Article Author:
Madhuri Badrinath
Article Editor:
Savio John
Updated:
10/27/2018 12:31:40 PM
PubMed Link:
Isoniazid Toxicity

Introduction

Isoniazid (INH) is a potent bactericidal antibiotic used in the treatment of tuberculosis. Treatment with INH therapy has a risk of toxicity, which can be acute or chronic. Acute toxicity manifests as neurological symptoms. Consumption of 2 g of INH can predispose a patient to acute toxicity; while chronic toxicity usually presents as hepatotoxicity and peripheral neuropathy. 

There are 2 known syndromes of hepatotoxicity: 

  1. Mild type manifesting as transient and asymptomatic elevation in serum aminotransferase levels
  2. Severe acute hepatitis which can sometimes be fatal[1]

Peripheral neuropathy is secondary to deficiency of vitamin B6 (pyridoxine).

Etiology

INH is a potent antimycobacterial agent that inhibits cell wall synthesis of Mycobacterium tuberculosis and is used in both therapeutic and prophylactic regimens. Since initially being introduced in 1954, INH has contributed toward the treatment of tuberculosis resulting in a significant decline in tuberculosis-related morbidity and mortality.  The recommended dose of INH in adults is 300 mg (5 mg/kg) daily to 900 mg (15 mg/kg) once or twice weekly. Due to the rapid development of microorganism resistance, treatment regimens often include other antibacterial agents. Most of the regimens include INH alone or with other agents including rifampin, pyrazinamide, streptomycin, and/or ethambutol. Common side effects include gastrointestinal (GI) upset, fever and rash. High doses of INH can cause peripheral neuropathy preventable with concurrent administration of pyridoxine (vitamin B6). The development of hepatotoxicity increases with other contributing risk factors such as increased age, alcohol consumption, concurrent use of medications that induce cytochrome P (CYP) oxidative enzymes, prior or concurrent liver disease like viral hepatitis, previous INH intolerance, female gender, injection drug use, and genetic causes like slow acetylation status.[2]

Epidemiology

Transient asymptomatic liver enzyme elevation due to INH is seen in 15% to 20% of recipients. INH-induced, clinically-apparent, acute liver injury with jaundice is seen in 0.5% to 1% of recipients, and the risk of fatal hepatitis is about 0.05% to 1%.  While the occurrence of mild hepatotoxicity is not related to acetylation status, the occurrence of acute hepatitis can depend on it.[3] The incidence of peripheral neuropathy is 1.1% in the general population and around 6.5% in the elderly.

Pathophysiology

INH is rapidly absorbed from the GI tract and diffuses into all the body tissues. Hepatic metabolism of INH produces multiple metabolites which include: hydrazine, monomethylhydrazine, and toxic-free radicals that are involved in the pathogenesis of INH induced hepatitis. INH is metabolized via N-acetyltransferase 2 gene (NAT2) to form the inactive N1-acetyl-N2-isonicotinohydrazide (AcINH), which is then hydrolyzed to form AcHZ and INA. These metabolites are further acetylated to non-toxic metabolites and excreted in urine. As NAT2 is the primary enzyme involved in the metabolism of INH, its deficiency can cause INH related hepatotoxicity. This is particularly seen in slow acetylators due to the higher concentration of AcHZ. As mentioned above, the incidence of toxic hepatitis increases when INH is used with rifampin, pyrazinamide or barbiturates as these medications are inducers of the CYP system resulting in increased production of toxic INH metabolites.[4] 

INH causes peripheral neuropathy by 2 different mechanisms. First, INH metabolites directly inactivate pyridoxine species. Also acts by inhibiting the enzyme pyridoxine phosphokinase which is a necessary enzyme to convert pyridoxine to its active form of pyridoxal 5' phosphate which is a very important cofactor in many reactions. 

As mentioned above, acute INH toxicity can manifest as seizures, and the important mechanism is a deficiency of gamma-aminobutyric acid (GABA) which is an inhibitory neurotransmitter. The pyridoxine deficiency induced by use of INH leads to reduced production of GABA, as it is usually a product of pyridoxine-dependent decarboxylation reaction. Thus GABA deficiency can manifest as seizures especially in the acute setting of toxicity.

History and Physical

Acute toxicity presents as altered mental status, seizures, and sometimes status epilepticus.[5] Long-term complications include anoxic encephalopathy and dementia.

The onset of INH induced hepatotoxicity is insidious, ranging from 2 weeks to 6 months. It usually affects adults older than 35 years of age with the highest frequency amongst those above 50 years of age. The symptoms are similar to viral hepatitis with prodromal symptoms of nausea, anorexia, fatigue, abdominal discomfort with right upper quadrant pain, generalized flu-like symptoms, dark urine, and jaundice.

Neuropathy symptoms are usually sensory which include numbness, tingling, burning sensation in all the extremities. Rarely seen are central features like ataxia, nystagmus.

Evaluation

The pattern of elevation of liver enzymes is consistent with hepatocellular injury with marked alanine aminotransferase (ALT) elevations (greater than 10 times the upper limit of normal) and minimal alkaline phosphatase (ALP) elevations. The injury is mostly self-limited except for 10% of the cases where it can progress to acute liver failure with clinical manifestations of coagulopathy, ascites, edema, and encephalopathy.[6] Liver biopsy reveals morphologic changes similar to viral hepatitis such as bridging necrosis along with increased numbers of eosinophils and prominence of cholestasis. INH therapy can induce production of antinuclear antibodies (ANA). These can be present during acute hepatic injury phase but usually in very low titers. As ANA can also be positive in autoimmune hepatitis, absence of arthralgia and hyperglobulinemia can help differentiate it from INH induced hepatotoxicity. Recently, antibodies to INH have also been detected in INH recipients, but their presence has not been linked to liver injury yet.

Treatment / Management

Acute toxicity is approached by strict airway management, activated charcoal if the patient presents early, seizure management with the use of benzodiazepines, and pyridoxine administration. This helps with rapid restoration of GABA stores.[7]

Elevated serum aminotransferase levels develop during the first few weeks of therapy and are termed as mild INH hepatotoxicity. In most cases, such toxicity is self-limiting, and the adaptive response allows continuation of the agent as long as patients remain asymptomatic without progressive elevation in aminotransferase levels. However, it is very important to know that INH should be immediately discontinued if there are hepatitis related symptoms or progressive elevation in aminotransferase levels. The onset of any symptoms of hepatitis such as anorexia, nausea, jaundice, and fatigue in a patient with abnormal liver biochemical tests should prompt cessation of INH forthwith.

The exact level of aminotransferases at which INH should be discontinued is unclear. It is generally recommended that if the total bilirubin is greater than 3 mg/dL and liver enzymes are over 5 times the upper limit of normal, INH (including other anti-tuberculosis medications) should be discontinued. If the bilirubin is less than 3 mg/dL and liver enzymes are less than 5 times the upper limit of normal, therapy can be continued, but liver enzymes should be checked in 3 days for reassessment. If liver enzymes continue to worsen or patients develop symptoms of hepatitis, therapy should be discontinued; otherwise, close monitoring is recommended. Once the liver enzymes return to baseline (or less than twice normal), the potential hepatotoxic drugs can be restarted one at a time with careful monitoring between resuming each agent. Rechallenge with INH may be done cautiously with serial monitoring of liver biochemical tests in patients with a strong indication for therapy and who have not had a severe hepatoxicity with INH. Many public health programs that require INH prevention for a positive tuberculin skin test or a blood test for diagnosing Mycobacterium tuberculosis infection include monthly liver enzyme monitoring; although, there is limited evidence of benefit for such practice. Monitoring of liver biochemical tests while on therapy is generally recommended in patients with chronic liver disease or age above 50 years as these individuals are at a higher risk for developing hepatotoxicity.

Though there are no specific therapies for INH induced liver damage, some studies have shown a mortality benefit in using corticosteroids and N-acetylcysteine early in the course of liver injury. In rare instances, the hepatotoxicity from INH can be very severe prompting the need for an emergency liver transplant.[8]

Peripheral neuropathy is avoided and treated with daily pyridoxine administration along with INH.